Monthly Archives: May 2011
I recently had a very interesting and disturbing revelation about my own health and tribulations with food intolerance, including wheat intolerance. I have been on the birth control pill for about thirteen years, and am now pushing forty years old. For much of that thirteen years, I’ve struggled with numerous health problems, the most notable being clinical depression and multiple food allergies and intolerances.
Two months ago, I realized that my scariest and most painful, debilitating digestive episodes, while they did not occur every month, always occurred on a multiple of twenty-eight days apart, plus or minus one day. We’re talking episodes that, on one memorable occasion, caused me to pass out on the bathroom floor from the pain in my gut. Episodes where, a couple of different times, I would totally have called for an ambulance (something I’ve never done in my life) if I could only have gotten to the phone… but I couldn’t, and I was alone in the house, and when it finally subsided some half hour or forty-five minutes later, I was okay again– for a given definition of “okay”.
Every twenty-eight, or fifty-six, or eighty-four days (plus or minus one day), this would happen. I only noticed the coincidence because it always hit me in the morning, and there were always three active birth control pills left in my monthly pack when I would eventually stumble out into the kitchen and try to drink and eat something. It probably wouldn’t have taken me years to make the connection if it had happened every month, but it didn’t. However, make the connection, I eventually did, and I went off the pill three days later, at the end of a pack.
Want to waste an hour or two online? Do a Google search for “birth control pill” IBS. The disheartening part is that the pages and pages of material that you’ll find are all anecdotal. Apparently, there’s no incentive for medical research into possible links between oral contraceptives and digestive disorders– and plenty of doctors out there who pooh-pooh women who come to them asking if their birth control might be making them sick.
Nonetheless, dig deeper and you’ll find plenty of information about the side effects of the pill that no one warned you about: massive dietary vitamin and mineral depletion, especially of vitamins B and C, magnesium and zinc. B-2, in particular, is vital for carbohydrate metabolism. Is this the cause of your wheat intolerance? What about your aching joints, depression, anemia, and lethargy? These are all symptoms of deficiencies in the vitamins and minerals blocked by the pill. Except for the joint problems (in my case, much of the joint damage already appears to be done), every one of these symptoms has eased dramatically in the thirty-one days since I stopped taking the birth control pill.
I am now starting the the paleolithic diet — which is totally free of all grains and dairy– in hopes of further improving my health, but my non-celiac wheat intolerance was markedly improved during the couple of weeks between stopping the pill and starting the new diet. So, does this article constitute medical advice for women with non-celiac, non-allergic wheat intolerance who also happen to be on the pill? Hardly. But it certainly is food for thought.